Osaka Journal of Mathematics

Class number parity of a quadratic twist of a cyclotomic field of prime power conductor

Humio Ichimura

Full-text: Open access


Let $p$ be a fixed odd prime number and $K_{n}$ the $p^{n+1}$-st cyclotomic field. For a fixed integer $d \in \boldsymbol{Z}$ with $\sqrt{d} \notin K_{0}$, denote by $L_{n}$ the imaginary quadratic subextension of the biquadratic extension $K_{n}(\sqrt{d})/K_{n}^{+}$ with $L_{n} \neq K_{n}$. Let $h_{n}^{*}$ and $h_{n}^{-}$ be the relative class numbers of $K_{n}$ and $L_{n}$, respectively. We give an explicit constant $n_{d}$ depending on $p$ and $d$ such that (i) for any integer $n \geq n_{d}$, the ratio $h_{n}^{-}/h_{n-1}^{-}$ is odd if and only if $h_{n}^{*}/h_{n-1}^{*}$ is odd and (ii) for $1 \leq n < n_{d}$, $h_{n}^{-}/h_{n-1}^{-}$ is even.

Article information

Osaka J. Math., Volume 50, Number 2 (2013), 563-572.

First available in Project Euclid: 21 June 2013

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11R18: Cyclotomic extensions
Secondary: 11R23: Iwasawa theory


Ichimura, Humio. Class number parity of a quadratic twist of a cyclotomic field of prime power conductor. Osaka J. Math. 50 (2013), no. 2, 563--572.

Export citation


  • P.E. Conner and J. Hurrelbrink: Class Number Parity, World Sci. Publishing, Singapore, 1988.
  • H. Hasse: Über die Klassenzahl abelscher Zahlkörper, reprint of the first edition, Springer, Berlin, 1985.
  • H. Ichimura and S. Nakajima: On the 2-part of the class numbers of cyclotomic fields of prime power conductors, J. Math. Soc. Japan 64 (2012), 317–342.
  • H. Ichimura: On the parity of the class number of an imaginary abelian field of conductor $2^{a}p^{b}$, Arch. Math. (Basel) 96 (2011), 555–563.
  • W. Narkiewicz: Elementary and Analytic Theory of Algebraic Numbers, third edition, Springer, Berlin, 2004.
  • R. Schoof: Minus class groups of the fields of the $l$th roots of unity, Math. Comp. 67 (1998), 1225–1245.
  • T. Tsuji: Semi-local units modulo cyclotomic units, J. Number Theory 78 (1999), 1–26.
  • L.C. Washington: The non-$p$-part of the class number in a cyclotomic $\mathbf{Z}_{p}$-extension, Invent. Math. 49 (1978), 87–97.
  • L.C. Washington: Introduction to Cyclotomic Fields, second edition, Springer, New York, 1997. \endthebibliography*